Hail, Caldwell
- When
- March 5, 3:29 PM CST
- Where
- Caldwell County, 0.6 mi E of Lytton Spgs
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.000, -97.610
A thunderstorm produced one inch hail in Lytton Springs.
A cold front moved into a warm, moist airmass over South Central Texas and generated thunderstorms. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved into a warm, moist airmass over South Central Texas and generated thunderstorms. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 5, 2:27 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 227 PM CST Mon Mar 5 2018 .SHORT TERM (Tonight through Tuesday Night)... Upper air analysis from this morning showed a mid level trough across the central US with zonal westerly flow across south central Texas. At 2 pm this afternoon, the surface cold front was essentially along an Austin to Boerne to Uvalde line, and moving southeast. A few storms are ongoing across Fort Worth's CWA, but convection is struggling to initiate along the front in our area. SPC mesoanalysis shows about 35-40 knots of effective bulk shear and around 1500 J/kg of surface based CAPE along and ahead of the front. The issue is the relative lack of upper level forcing. The HRRR continues to suggest a couple showers and thunderstorms forming this afternoon, but coverage will be sparse. POPs have been lowered for this afternoon to account for the decreasing confidence in convection. Any showers and storms will progress east/southeastward through the afternoon hours as the front continues to move through the region. Some showers or drizzle may linger tonight across portions of the coastal plains. High pressure and dry air will filter in to the region in wake of the passing cold front, with northerly winds persisting. Tuesday will be quite lovely with high temperatures near 70 with mostly sunny skies and low dewpoints. Lows Tuesday night should drop into the upper 30s for the Hill Country and the 40s elsewhere. && .LONG TERM (Wednesday through Monday)... Highs will top out in the 60s for Wednesday as northerly winds continue to keep temperatures tempered. Winds finally turn southerly by Thursday afternoon and evening, advecting moisture back into the region and yielding partly to mostly cloudy skies. These southerly winds increase on Friday, helping high temperatures get back into the 70s. A weak short wave passing through south central Texas will yield a slight chance for showers for our eastern counties Friday through Saturday morning. A surface low comes across the Texas panhandle into southern Oklahoma on Saturday, bringing a dryline into the region. Winds shift southwesterly and clearing skies paired with some compressional warming out ahead of an approaching cold front will help highs reach the 80s Saturday afternoon before the front passes north to south on Saturday afternoon and evening. Surface winds shift north/northeasterly behind the cold front for Sunday and Monday, returning temperatures closer to seasonal normals. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 48 71 43 62 41 / 10 0 0 0 0 Austin Bergstrom Intl Airport 46 71 41 62 38 / 10 0 0 0 0 New Braunfels Muni Airport 49 70 43 64 39 / 10 10 0 0 0 Burnet Muni Airport 43 69 39 62 38 / 0 0 0 0 0 Del Rio Intl Airport 51 74 49 71 47 / 0 0 0 0 0 Georgetown Muni Airport 44 69 38 61 38 / 0 0 0 0 0 Hondo Muni Airport 51 73 45 68 42 / 10 10 0 0 0 San Marcos Muni Airport 48 70 42 64 39 / 10 10 0 0 0 La Grange - Fayette Regional 48 70 43 62 39 / 20 10 0 0 0 San Antonio Intl Airport 51 72 46 67 42 / 10 10 0 0 0 Stinson Muni Airport 54 71 46 67 43 / 20 10 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Oaks Synoptic/Grids...Williams Public Service/Data Collection...33
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 410 AM CST Mon Mar 5 2018 TXZ171>173-183>194-202>209-217>225-228-061015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 410 AM CST Mon Mar 5 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a slight chance for strong to marginally severe thunderstorms that could affect areas east of an Austin to Schulenburg line this afternoon. Locally damaging winds and hail will be the primary severe-weather threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
323 PM CST MON MAR 5 2018
TXZ193-208-052200-
Caldwell TX-Bastrop TX-
323 PM CST MON MAR 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALDWELL AND
SOUTHWESTERN BASTROP COUNTIES UNTIL 400 PM CST...
At 321 PM CST, Doppler radar was tracking a strong thunderstorm near
Mustang Ridge, or 9 miles north of Lockhart, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mustang Ridge, Niederwald, Cedar Creek, Wyldwood, Red Rock, Rockne,
Lytton Springs, Dale, Bateman, St John Colony, Mendoza, Watterson
and State Highway 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2987 9736 2995 9773 3002 9772 3002 9771
3017 9743
TIME...MOT...LOC 2121Z 266DEG 19KT 3001 9763
PLATTThe Austin/San Antonio radar (KEWX), 52 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
5 hail. Local standard time, as filed.
A thunderstorm produced one inch hail in Lytton Springs.
A thunderstorm produced one inch hail in Rosanky.
A thunderstorm produced hail ranging from quarter to golf ball size in Belmont.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745209, 745210, 745211, 745212, 745213.